Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 38, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2007, 5:37 PM EDT for Summers County, West Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 5:37 PM EDT (21:37 UTC)
- Expired
- May 23, 2007, 6:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Summers County, WV
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:45 PM EDT | TSTM WND DMG | 3 Ne Talcott, WV | LARGE TREE DOWN ON ROUTE 3 IN PENCE SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 232136
SVRRNK
WVC089-232230-
/O.NEW.KRNK.SV.W.0038.070523T2137Z-070523T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 630 PM EDT
* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR TALCOTT...OR ABOUT 6 MILES SOUTHWEST OF
ALDERSON...AND MOVING WEST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
GLENRAY...
TALCOTT...
HIX...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3776 8066 3771 8066 3757 8077 3756 8099
3769 8092 3770 8090 3768 8089 3769 8087
3773 8089 3780 8085
$$
KK2 follow-up statements
000
WWUS51 KRNK 232158
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED MAY 23 2007
WVC089-232230-
/O.CON.KRNK.SV.W.0038.000000T0000Z-070523T2230Z/
SUMMERS WV-
557 PM EDT WED MAY 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL SUMMERS COUNTY...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR TALCOTT...OR ABOUT 7 MILES SOUTHWEST OF
ALDERSON. THIS STORM WAS MOVING WEST AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GLENRAY...BLUESTONE STATE PARK...BLUESTONE DAM...HIX AND HINTON.
LAT...LON 3776 8066 3771 8066 3757 8077 3756 8099
3769 8092 3770 8090 3768 8089 3769 8087
3773 8089 3780 8085
$$
07000
WWUS51 KRNK 232221
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT WED MAY 23 2007
WVC089-232230-
/O.EXP.KRNK.SV.W.0038.000000T0000Z-070523T2230Z/
SUMMERS WV-
620 PM EDT WED MAY 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMMERS COUNTY EXPIRES
AT 630 PM EDT...
THUNDERSTORM IS EXPECTED TO WEAKEN BY 630 PM. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS EVENING.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3776 8066 3771 8066 3757 8077 3756 8099
3769 8092 3770 8090 3768 8089 3769 8087
3773 8089 3780 8085
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:01 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 23, 3:01 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT WED MAY 23 2007 .SYNOPSIS... A LARGE HIGH PRESSURE SYSTEM OFF THE NEW ENGLAND COAST WILL BUILD DOWN THE EAST COAST THROUGH THURSDAY AND EXTEND INLAND OVER THE SOUTHEAST U.S. INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SCATTERED THUNDERSTORMS OCCURRING ACROSS THE MOUNTAINS THIS AFTERNOON AND A COUPLE OF THESE STORMS MAY APPROACH SEVERE WITH CAPES FCST OVER 2000 J/KG. WITHOUT UPPER LEVEL SUPPORT...EXPECT THESE STORMS TO DISSIPATE SHORTLY AFTER SUNSET. WENT A DEGREE OR TWO ABOVE GUIDANCE FOR LOWS TONIGHT BASED ON THE PAST COOL BIAS SHOWN BY GUIDANCE OVER THE PAST COUPLE OF NIGHTS. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... UPPER RIDGE WILL BE THE DOMINATE WEATHER FEATURE INTO SATURDAY...ALTHOUGH RIDGE WILL BEGIN TO WEAKEN TOWARD THE END OF THE SHORT TERM PERIOD AS A STRONG UPPER LEVEL SHORT WAVE PUSHES EAST NORTH OF THE GREAT LAKES. WITH WARMING TEMPERATURES ALOFT WITH BUILDING RIDGE AND LOW LEVEL THETA-E RIDGE SHOVED EAST AS SFC RIDGE BUILDS...ANY PRECIP CHANCES SHOULD BE NORTH AND WEST OF THE FORECAST AREA. SOUTHEAST FLOW THURSDAY AND SIMILAR 1000-850MB THICKNESSES COMPARED TO TODAY SHOULD KEEP HIGHS THURSDAY COMPARABLE TO TODAYS VALUES. LOW LEVEL FLOW BECOMES SOUTHWEST OF FRIDAY...AND WITH 1000-850MB THICKNESSES INCREASING...WENT WARMER THAN GUIDANCE FOR HIGHS. BOTH GFS/NAM DEVELOP WEAK SFC CONVERGENCE LINE ACROSS THE ALLEGHANY HIGHLANDS. THIS WEAK CONVERGENCE IN CLOSE PROXIMITY TO A LOW LEVEL THETA-E RIDGE MAY BE ENOUGH TO BREAK WEAK CAP...SO KEPT A SLIGHT CHANCE OF POPS IN THE NORTHEAST. EVEN WARMER TEMPERATURES ANTICIPATED SATURDAY WITH CLIMBING 1000-850MB THICKNESSES. FORECAST SOUNDINGS SHOW STRENGTHENING MID LEVEL CAP WHICH SHOULD KEEP A LID ON THUNDERSTORM DEVELOPMENT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... LONG RANGE MODELS IN GOOD AGREEMENT BREAKING DOWN RIDGE SUNDAY WITH NEXT SHORTWAVE MOVING THROUGH THE GREAT LAKES...WHICH HELPS PUSH A COLD FRONT INTO THE EXTREME NRN PORTION OF THE FORECAST AREA BY MONDAY MORNING. MODELS DIVERGE ON TUESDAY WITH ECMWF/CANADIAN MODELS KEEPING A MORE PRONOUNCED UPPER TROF OFF THE ATLANTIC COAST...WHICH KEEPS SFC BOUNDARY IN THE AREA. THIS FRONT FINALLY LIFTS WEDNESDAY WITH RIDGE RE-BUILDING IN ADVANCE OF SHORT WAVE MOVING NORTH OF THE GREAT LAKES IN CANADA. WITH SFC BOUNDARY IN THE AREA...EXPECT BEST CHANCE OF PRECIP DURING THE PERIOD MONDAY AND TUESDAY...AND KEPT POPS GOING FOR WEDNESDAY FOR ALL BUT THE SOUTHERN PORTION OF THE FORECAST AREA. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH SCTD TSTMS IN THE WEST. MOVEMENT OF THE STORMS WILL BE CLOSE TO NIL WITH THE UPPER RIDGE OVERHEAD. WIDELY SCTD STORMS ALREADY DEVELOPING OVER THE WEST...EXPECTING COVERAGE TO GRADUALLY INCREASE THROUGH 4PM. COVERAGE SHOULD BE ENOUGH FOR VCNTY TSTMS INTO THE BLF AND LWB TAFS THROUGH THIS EVENING. BY LATE EVENING...CONVECTION WILL SUBSIDE DUE TO LOSS OF HEATING. WITH LITTLE CHANGE IN AIRMASS LATELY AND ABUNDANT LOW LEVEL MOISTR IN THE AIR...IFR FOG IS LIKELY TNGT AT LWB. STRATUS CEILINGS MAY ALSO DEVELOP TOWARD MORNING...BUT DO NOT THINK THE CHANCE IS HIGH ENOUGH TO PUT IN THE TAFS AT THIS TIME. FOR THURSDAY THROUGH SUNDAY...NO SIG WX EXPECTED. CONVECTIVE COVERAGE SHOULD BE LESS WITH THE UPPER RIDGE BUILDING AND WARMING TEMPS ALOFT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PH NEAR TERM...JS/PH SHORT TERM...PH LONG TERM...PH AVIATION...JS
Hazardous weather outlook, May 23, 8:26 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 826 AM EDT WED MAY 23 2007 NCZ003>006-019-020-VAZ032>035-043>047-058-059-241230- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 826 AM EDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-241230- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 826 AM EDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP FROM THE BLUE RIDGE WEST THIS AFTERNOON. SIMILAR TO MONDAY...MODERATE INSTABILITY OVER THE HIGHER ELEVATIONS WILL LIKELY LEAD TO A FEW OF THESE STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AREAS IN SOUTHEAST WEST VIRGINIA...AS WELL AS FAR SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA WEST OF INTERSTATE 77 STAND THE BEST CHANCE OF SEEING THUNDERSTORMS TODAY AND POSSIBLY A SEVERE STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 3:06 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT WED MAY 23 2007 NCZ001-232000- ASHE NC- 306 PM EDT WED MAY 23 2007 AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF LANSING...OR ABOUT 5 MILES SOUTH OF GRASSY CREEK...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR CLIFTON BY 335 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORM. 07
Local storm report, May 23, 4:21 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL SANDLICK 37.33N 81.22W
05/23/2007 E0.88 INCH MERCER WV PUBLIC
&&
JWHITESpecial weather statement, May 23, 4:37 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 437 PM EDT WED MAY 23 2007 VAZ007-010-232130- BLAND VA-TAZEWELL VA- 437 PM EDT WED MAY 23 2007 AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BLAND...OR ABOUT OVER SUITER...MOVING WEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BLUEFIELD AT 505 PM EDT...BURKES GARDEN...GRATTON AT 530 PM EDT... EXPECT A WIND GUST TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORM. KK
Special weather statement, May 23, 5:11 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 511 PM EDT WED MAY 23 2007 VAZ007-009-232215- SMYTH VA-TAZEWELL VA- 511 PM EDT WED MAY 23 2007 AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF BURKES GARDEN TO 8 MILES NORTH OF MARION...MOVING WEST AT 15 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...HUNGRY MOTHER STATE PARK AT 520 PM EDT...ASBERRYS AT 535 PM EDT...BROADFORD AT 550 PM EDT...SALTVILLE...QUARRY AT 610 PM EDT...CLAYPOOL HILL AT 615 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORM. RAINFALL AMOUNTS UP TO INCH ARE POSSIBLE WITH THESE THUNDERSTORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THESE STORM. KK
Local storm report, May 23, 5:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL RENICK 37.98N 80.37W
05/23/2007 M0.88 INCH GREENBRIER WV TRAINED SPOTTER
&&
JWHITEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 57 min |
| May 23, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 63 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.